Falsely decreased vancomycin caused by rheumatoid factor: A case report.
Clinica chimica acta; international journal of clinical chemistry
BACKGROUND: Vancomycin is associated with potential nephrotoxicity and trough concentrations need to be monitored in certain patients. Falsely decreased vancomycin measurement may result in overtreatment and need to be identified promptly by clinicians and pharmacists to avoid toxicities.
METHODS AND RESULTS: We report a case of rheumatoid factor-mediated falsely low vancomycin measurement with Abbott particle-enhanced turbidimetric inhibition immunoassay (PETINIA) method. Reanalyzing the sample using an alternative method, removing the interferences using heterophile blocking reagent as well as rheumatoid factor clean-up solution all helped to solve the false results. Results from alternative method and interference studies showed vancomycin concentrations reached toxic concentrations in the patient and administration of the drug was immediately terminated. The patient experienced a transient increase in serum creatinine.
CONCLUSIONS: Even though most modern immunoassays use blocking agents to neutralize interfering antibodies such as rheumatoid factor, it is important for health care professionals to understand that occasional interference still occurs due to the heterogeneous nature of rheumatoid factor.
Elzieny M, Fisher JA, Sims MD, Lauter CB, Carey-Ballough RA, Sun Q. Falsely decreased vancomycin caused by rheumatoid factor: A case report. Clin Chim Acta. 2023 Jun 29;548:117460. doi: 10.1016/j.cca.2023.117460. Epub ahead of print. PMID: 37390942.